Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 151, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 17, 2009, 3:55 PM EDT for 6 counties in Kentucky. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2009, 3:55 PM EDT (19:55 UTC)
- Expired
- Jun 17, 2009, 5:00 PM EDT
- In force
- 65 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
Counties Knox County, KY, Laurel County, KY, McCreary County, KY, Pulaski County, KY, Wayne County, KY, Whitley County, KY
The radar
The Knoxville radar (KMRX), 116 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 12:54 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2932 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 6.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:07 PM EDT, 48 minutes earlier.
Area forecast discussion, Jun 17, 3:07 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 307 PM EDT WED JUN 17 2009 .SHORT TERM.../TONIGHT THROUGH FRIDAY/...UPDATED VERY UNSTABLE ATMOSPHERE WITH A MODEST AMOUNT OF SHEAR HAS LED TO SEVERE THUNDERSTORMS AFFECTING THE AREA THIS AFTERNOON. A VERY MOIST AIR MASS WITH PRECIPITABLE WATER ABOVE 1.5 INCHES WAS OVER OUR SOUTHERN COUNTIES EARLY IN THE AFTERNOON...ENHANCING THE THREAT OF HEAVY RAINFALL. WITH MANY AREAS HAVING SIGNIFICANT RAINFALL IN RECENT DAYS IN THAT SAME AREA...WILL LEAVE THE FLASH FLOOD WATCH IN PLACE INTO EARLY EVENING. A SHORTWAVE TROUGH ENHANCING THE CONVECTION WILL BE SHIFTING SOUTHEAST OF THE AREA EARLY THIS EVENING. DRIER AIR WILL BE MOVING IN ALOFT BY THE START OF THE FIRST PERIOD...WITH THE HIGH MOISTURE CONTENT ONLY EXPECTED TO REMAIN IN THE LOWEST LEVELS. ALONG WITH LOSS OF HEATING...THIS SHOULD LEAD TO THE DEMISE OF MOST THUNDERSTORMS...AND WILL ONLY CARRY A 20 PERCENT POP IN THE FIRST PERIOD AFTER 00Z. ON THURSDAY STRONG HEATING OF HIGH DEW POINT LOW LEVEL AIR MAY AGAIN LEAD TO THUNDERSTORM DEVELOPMENT...ESPECIALLY WITH WEAK CONVERGENCE AND A BIT OF LIFT PROVIDED BY A POORLY DEFINED WARM FRONT STILL IN THE AREA. FOCUSING MECHANISMS WILL BE WEAK...SO CONFIDENCE IN THE FORECAST FOR CONVECTION IS NOT HIGH. WITH THE INSTABILITY AND SHEAR EXPECTED...SEVERE WEATHER WILL AGAIN BE A THREAT IF STORMS OCCUR. MODELS DISAGREE ON POTENTIAL FOR CONVECTION TO LINGER INTO THURSDAY NIGHT. WITH LOSS OF HEATING AND THE WARM FRONT TRYING TO LIFT FURTHER NE...WILL GO TOWARD THE LOWER END OF MOS POP GUIDANCE AND USE A 20 PERCENT POP. ON FRIDAY...WE SHOULD BE INTO THE WARM SECTOR AND WILL LIKELY STAY CAPPED. THE SUNSHINE AND WARM AIR MASS SHOULD YIELD SOME OF THE HOTTEST WEATHER OF THE YEAR SO FAR...WITH HIGHS TOPPING 90 IN MOST PLACES. .LONG TERM.../FRIDAY NIGHT THROUGH WEDNESDAY/...UPDATED SHORT TERM CONCERNS PROHIBITED MUCH WORK ON LONG TERM PERIOD. A GLANCE AT THE 17/12Z GFS/ECMWF SEEM TO SUGGEST INHERITED FORECAST IS IN GOOD SHAPE THOUGH AS COLD FRONTAL BOUNDARY REMAINS ON TRACK TO PASS THROUGH THE REGION LATE FRIDAY NIGHT OR ON SATURDAY FOLLOWED BY WHAT APPEARS TO BE A PERIOD OF SEASONABLY WARM AND DRY CONDITIONS. CHANGES TO THE INHERITED GRIDS WERE LIMITED TO A SLIGHT SLOWING DOWN OF THE FRONTAL PASSAGE ON SATURDAY AND THEN A SLIGHT BOOST IN TEMPS AND DEWPOINTS SUNDAY INTO EARLY NEXT WEEK AS THE AIRMASS BEHIND THE FRONT DOES NOT SEEM TO BE AS DRY OR COOL AS EARLIER ANTICIPATED. WILL ALSO INTRODUCE WEDNESDAY WITH A SLIGHT CHANCE OF MAINLY AFTERNOON THUNDERSTORMS AS DEWPOINTS RETURN TO THE UPPER 60S AND TEMPS MAX OUT IN THE MID TO UPPER 80S. && .AVIATION.../18Z TO 18Z/ SCATTERED SHOWERS AND THUNDERSTORMS WERE ONGOING AT TAF ISSUANCE TIME IN THE SOUTHERN PORTION OF THE FORECAST AREA...GENERALLY AROUND KJKL SOUTHWARD. ADDITIONAL DEVELOPMENT IS EXPECTED EARLY THIS AFTERNOON... WITH A DIMINISHING TREND TOWARD EVENING. SOME OF THE STORMS MAY CONTAIN HAIL AND HIGH WINDS...WITH CONDITIONS IFR AND WORSE. OUTSIDE OF STORMS...MAINLY VFR CONDITIONS ARE EXPECTED. ONCE ANY LINGERING STORMS DIMINISH EARLY THIS EVENING...QUIET WEATHER IS EXPECTED INTO THE DAY ON THURSDAY. HOWEVER...AREAS OF FOG WILL DEVELOP TONIGHT. THE FOG MAY BE LOCALLY DENSE WITH VLIFR CONDITIONS...ESPECIALLY IN VALLEYS WHERE RAIN OCCURS THIS AFTERNOON. ANY FOG WILL DISSIPATE AFTER SUNRISE ON THURSDAY. && .JKL WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT THIS EVENING FOR KYZ058- 068-069-079-080-083>088-108>118-120. FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR KYZ068-069-079- 080-083>088-107-109>120. && SHORT TERM...HAL LONG TERM...ABE AVIATION...HAL
Hazardous weather outlook, Jun 17, 4:00 AM EDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 400 AM EDT WED JUN 17 2009 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 400 AM EDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON WITH DAMAGING WINDS BEING THE MAIN THREAT. IN ADDITION...A SATURATED GROUND COMBINED WITH THE POTENTIAL OF HEAVY RAINFALL WITH ANY THUNDERSTORMS THAT PASS REPEATEDLY OVER THE SAME LOCATIONS...COULD LEAD TO SOME LOCALIZED FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT...THEN AGAIN FROM FRIDAY NIGHT THROUGH THROUGH SATURDAY EVENING. AN ALREADY WET GROUND FROM RECENT RAINFALL...COMBINED WITH THE POTENTIAL FOR SEVERAL ROUNDS OF RAIN THROUGH THE REMAINDER OF THE WORK WEEK COULD PRODUCE SOME LOCALIZED FLOODING PROBLEMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RAY
In the hours before
Local storm report, Jun 17, 2:52 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
252 PM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL WILLIAMSBURG 36.74N 84.17W
06/17/2009 E1.75 INCH WHITLEY KY TRAINED SPOTTER
WALL CLOUD MOVING SE. HEAVY RAIN. GOLF BALL SIZED HAIL.
&&
DSTAMPERLocal storm report, Jun 17, 2:57 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
257 PM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HAIL GOLDBUG 36.79N 84.17W
06/17/2009 E1.75 INCH WHITLEY KY EMERGENCY MNGR
GOLF BALL SIZED HAIL AND FUNNEL CLOUD AT GOLDBUG.
&&
DSTAMPERLocal storm report, Jun 17, 3:04 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
304 PM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM FUNNEL CLOUD WILLIAMSBURG 36.74N 84.17W
06/17/2009 WHITLEY KY COUNTY OFFICIAL
DISPATCH REPORTS A FUNNEL CLOUD CURRENTLY OVER COURT
HOUSE.
&&
DSTAMPERSpecial weather statement, Jun 17, 3:07 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 307 PM EDT WED JUN 17 2009 KYZ068-069-080-114-116-171930- ROCKCASTLE-LAUREL-JACKSON-OWSLEY-CLAY- 307 PM EDT WED JUN 17 2009 ...A STRONG THUNDERSTORM TO AFFECT SOUTHERN JACKSON AND SOUTHWESTERN OWSLEY AND EAST CENTRAL ROCKCASTLE AND NORTHWESTERN CLAY AND NORTHEASTERN LAUREL COUNTIES THROUGH 330 PM EDT WEDNESDAY AFTERNOON... AT 307 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR COOKSBURG... MOVING SOUTHEAST AT 30 MPH. THIS STORM WILL BE NEAR DANGO AROUND 315 PM EDT...MIDDLEFORK AROUND 320 PM EDT...DEESE AROUND 325 PM EDT...ANNVILLE AROUND 330 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING FOR SOUTHEASTERN KENTUCKY. RICHEY
Local storm report, Jun 17, 3:31 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
331 PM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM FLASH FLOOD WILLIAMSBURG 36.74N 84.17W
06/17/2009 WHITLEY KY TRAINED SPOTTER
FUNNEL CLOUD AT INTERSECTION OF HWY 92 AND INTERSTATE 75.
WELL DEVELOPED ABOUT 1/4 MILE ACROSS IT. ONE INCH HAIL
ALSO REPORTED.
&&
DSTAMPERLocal storm report, Jun 17, 3:33 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
333 PM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM FUNNEL CLOUD WILLIAMSBURG 36.74N 84.17W
06/17/2009 WHITLEY KY TRAINED SPOTTER
FUNNEL CLOUD AT INTERSECTION OF HWY 92 AND INTERSTATE 75.
WELL DEVELOPED ABOUT 1/4 MILE ACROSS IT.
0304 PM HAIL WILLIAMSBURG 36.74N 84.17W
06/17/2009 E1.00 INCH WHITLEY KY TRAINED SPOTTER
&&
ABEThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:27 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Floyd, Johnson, Magoffin | 27 min |
| Jun 16, 11:38 PM EDT | Areal Flood Advisory | JKL | Pulaski | 3 hr |
| Jun 17, 12:50 AM EDT | Areal Flood Advisory | JKL | Clay, Knott, Leslie, Letcher, Perry | 3 hr |
| Jun 17, 12:58 AM EDT | Areal Flood Advisory | JKL | Floyd, Johnson, Magoffin, Martin, Pike | 3 hr |
| Jun 17, 2:27 AM EDT | Flash Flood Warning | JKL | Floyd, Pike | 4 hr |
| Jun 17, 3:58 AM EDT | Severe Thunderstorm Warning | JKL | Clay, Knott, Leslie, Letcher, Perry | 47 min |
| Jun 17, 9:56 AM EDT | Areal Flood Advisory | JKL | Knott, Letcher, Pike | 4 hr |
| Jun 17, 11:13 AM EDT | Flash Flood Warning | JKL | Floyd, Knott, Letcher, Pike | 4 hr |
| Jun 17, 12:12 PM EDT | Flash Flood Watch | JKL | Bell, Breathitt, Clay, Floyd, Harlan, Jackson and 17 more | 8 hr |
| Jun 17, 1:41 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Laurel, McCreary, Pulaski, Whitley | 49 min |
| Jun 17, 2:25 PM EDT | Tornado Warning | JKL | Knox, Laurel, McCreary, Pulaski, Whitley | 35 min |
| Jun 17, 2:37 PM EDT | Areal Flood Advisory | JKL | Bell, Knox, Laurel, McCreary, Pulaski, Whitley | 3 hr |
| Jun 17, 2:50 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, McCreary, Pulaski, Whitley | 40 min |
| Jun 17, 2:52 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Knott, Magoffin, Pike | 53 min |
| Jun 17, 2:56 PM EDT | Flash Flood Warning | JKL | Bell, Knox, Laurel, McCreary, Pulaski, Wayne and 1 more | 6 hr |
| Jun 17, 2:57 PM EDT | Tornado Warning | JKL | Bell, Knox, Whitley | 33 min |
| Jun 17, 2:58 PM EDT | Severe Thunderstorm Warning | JKL | Knott, Letcher, Perry | 47 min |
| Jun 17, 3:15 PM EDT | Flash Flood Warning | JKL | Letcher, Pike | 3 hr |
| Jun 17, 3:24 PM EDT | Areal Flood Advisory | JKL | Floyd, Knott, Letcher, Pike | 3 hr |
| Jun 17, 3:28 PM EDT | Tornado Warning | JKL | Bell, Knox, Whitley | 32 min |
| Jun 17, 3:35 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Knox, McCreary, Whitley | 40 min |
| Jun 17, 3:39 PM EDT | Flash Flood Warning | JKL | Floyd, Knott, Letcher, Pike | 3 hr |
| Jun 17, 3:45 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Owsley | 45 min |
| Jun 17, 4:08 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Lee, Owsley | 36 min |
| Jun 17, 4:13 PM EDT | Tornado Warning | JKL | Bell, Knox, Whitley | 47 min |
| Jun 17, 4:39 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Rockcastle | 51 min |
| Jun 17, 4:52 PM EDT | Flash Flood Warning | JKL | Floyd, Martin, Pike | 3 hr |
| Jun 17, 4:53 PM EDT | Severe Thunderstorm Warning | JKL | Whitley | 22 min |
| Jun 17, 5:03 PM EDT | Flash Flood Warning | JKL | Bell, Clay, Jackson, Knox, Laurel, Leslie and 5 more | 4 hr |
| Jun 17, 5:22 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, Pulaski | 53 min |
| Jun 17, 6:29 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne, Whitley | 46 min |
| Jun 17, 6:50 PM EDT | Tornado Warning | JKL | McCreary, Whitley | 40 min |
| Jun 17, 6:58 PM EDT | Flash Flood Warning | JKL | McCreary, Pulaski, Wayne, Whitley | 2 hr |
| Jun 17, 7:23 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Whitley | 14 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.